Alert archive / Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 27, NWS Baltimore/Washington

August 1, 2002Fairfax County, City of Alexandria, Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 1, 2002, 8:28 PM EDT for Fairfax County, City of Alexandria, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2002, 8:28 PM EDT (00:28 UTC)
Expired
Aug 1, 2002, 11:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties City of Alexandria, VA, Fairfax County, VA

The radar

The Sterling radar (KLWX), 33 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2598 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 020028
FFWLWX
VAC059-510-020330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
825 PM EDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF ALEXANDRIA IN NORTHERN VIRGINIA
  EASTERN FAIRFAX COUNTY IN NORTHERN VIRGINIA

* UNTIL 1130 PM EDT.

* AT 820 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A     
  LINE OF THUNDERSTORMS WITH TORRENTIAL RAINFALL FROM ALEXANDRIA TO  
  LORTON. THESE STORMS ARE NEARLY STATIONARY.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
WARNED AREA. DOPPLER RADAR INDICATES THAT 3 TO 4 INCHES OF RAINFALL 
HAS OCCURRED IN THE LAST HOUR. RUNOFF FROM THIS EXCESSIVE RAINFALL 
WILL CAUSE FLASH FLOODING IN THE CITY OF ALEXANDRIA...ROSE HILL... 
HUNTINGTON...GROVETON...AND BEACON HILL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

$$

LAT...LON 3863 7714 3882 7703 3883 7712 3867 7723

MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:25 PM EDT, 6 hours 3 minutes earlier.

Area forecast discussion, Aug 1, 2:25 PM EDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
225 PM EDT THU AUG 01 2002

SHORT TERM...TNGT THRU FRI NIGHT...

HUGE SUBTROPICAL RIDGE EXTENDING FROM COAST TO COAST WILL ACTUALLY
STRENGTHEN AND BUILD EWD THROUGH FRI NIGHT. MEANWHILE...THE
WESTERLIES REMAIN AT THEIR SUMMER RETREAT ACROSS SRN CANADA AND THE
FAR NRN U.S.

AT THE SFC...HIGH PRES WILL DOMINATE TNGT AND FRI. NGM/ETA DROP A
BOUNDARY SWD INTO THE AREA LATE FRI NGT. AVN IS SLOWER HOLDING
OFF UNTIL EARLY SAT. HOWEVER...WITH RISING 500MB HGTS...STRONG UPR
LVL RDG IN PLACE AND BUILDING...AND DYNAMICS WELL REMOVED TO THE N
OVR SE CANADA...IT SHOULD BE QUITE THE PATHETIC EXCUSE FOR A FRONT
BY THE TIME IT REACHES THIS FAR SOUTH (IF IT EVER GETS THIS FAR
SOUTH). THERE MAY NOT BE ANYTHING BUT A SUBTLE WIND SHIFT. ETA IS
OUT ON ITS OWN IN DVLPG PCPN OVR THE AREA ALG AND AHD OF THE FNT FRI
NGT. THIS APPEARS OVERDONE. THE AVN AND NGM ARE DRY THRU FRI NGT AND
GIVEN THE CIRCUMSTANCES...WILL BE GOING WITH A DRY FCST WITH 10 POPS
EARLY TNGT...10 POPS AGAIN FRI. CANT RULE OUT ISOLD CONVECTION FRI
NGT IF SOMETHING CAN MANAGE TO FIRE FURTHER NW NEAR THE FNT AND
STAGGER INTO THE AREA BUT NO MORE THAN 20 POPS SO IT WILL REMAIN
HIDDEN FOR NOW.

COULD BE AN ISOLD TSTM DUE TO OROGRAPHIC LIFT OVR THE MTNS NEXT FEW
HOURS BUT NOT WORTH MORE THAN A 10 POP SO WILL NOT MENTION ANYTHING.
THIS AFTRNS CU SHUD DISSIPATE WITH SUNSET WITH SCT CU DVLPG ONCE
AGAIN FRI AFTRN. OTHERWISE...SOME THIN CI FM TIME TO TIME. WILL CALL
IT M/CLR TNGT AND M/S ON FRI. WILL GO P/CLDY FRI NGT.

THE HEAT IS A PROBLEM. 850MB TEMPS OVR +20C ON THU. THIS ALG
WITH PLENTY OF SUNSHINE WILL SEND TEMPS BACK INTO THE MID 90S FRI
(COOLER HIER ELEVS) WITH HIEST READINGS IN THE URBAN AREAS OF DC AND
BALTIMORE. NGM/ETA MOS DEWPOINTS AROUND 70F AND MAY BE A DEG OR TWO
HIER IN THE URBAN DC/BALTIMORE AREAS. HEAT INDICES MAY NOT FALL
BELOW 80F IN THE CITIES TNGT AND HEAT INDICES ONCE AGAIN EXPECTED TO
BE 100 TO 105 AGAIN FRI SO WILL CONTINUE THE ADVISORY FOR THE CITIES
THROUGH FRI. OUTSIDE THE CITIES...HEAT INDICES WILL FALL INTO THE
70S TNGT AND HEAT INDICES WILL BE BORDERLINE ADVISORY CRITERIA (100F)
ON FRI SO WILL HOLD OFF ON EXTENDING ADVISORY TO OTHER AREAS FOR NOW.

PNSLWX (NOUS41 KLWX) SENT OUT EARLIER WITH INFO ON THIS SUMMERS
HEAT.

WALSTON

LONG-TERM DISCUSSION (SAT-THU)

WEAK FRONT WILL APPROACH THE AREA ON SAT AND WASH OUT DURING THE DAY
ON SUNDAY.  WILL KEEP SILENT 20 POPS FOR SAT.  UPPER RIDGE OVER THE
CNTRL STATES EXPANDS EWD INTO THE MID ATLANTIC EARLY NEXT WEEK.
WILL CONTINUE WITH A DRY FCST AND TEMPS NEAR NORMAL.

ROSA

.LWX...
DC...HEAT ADVISORY UNTIL 800 PM EDT FRIDAY FOR ZONE DCZ001.
MD...HEAT ADVISORY UNTIL 800 PM EDT FRIDAY FOR ZONE MDZ011.
VA...HEAT ADVISORY UNTIL 800 PM EDT FRIDAY FOR ZONE VAZ054.
WV...NONE.

In the hours before

Local storm report, Aug 1, 6:24 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
624 PM EDT THU AUG 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0619 PM    OXON HILL                 MD   1.00 INCH HAIL
08/01/02   PRINCE GEORGES                 REPORTED BY RETIRED NWS
                                          METEOROLOGIST.

MANNING
Local storm report, Aug 1, 6:40 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
640 PM EDT THU AUG 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0628 PM    3 S ALEXANDRIA            VA   WIND DAMAGE
08/01/02   FAIRFAX                        TREES DOWNS ON GW PKWY
                                          NEAR MORNINGSIDE LANED

SMZ
Local storm report, Aug 1, 7:54 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
754 PM EDT THU AUG 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0749 PM    ALEXANDRIA                VA   .88 INCH HAIL
08/01/02   ALEXANDRIA CITY                SPOTTER REPORT AT I-495
                                          AND TELEGRAPH ROAD.

MANNING
Local storm report, Aug 1, 8:03 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
803 PM EDT THU AUG 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    1 N WIDEWATER             VA   .75 INCH HAIL
08/01/02   STAFFORD                       REPORTED BY SPOTTERS.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:07 PM EDTSpecial Marine WarningLWX53 min
Aug 1, 10:44 PM EDTSpecial Marine WarningLWX91 min

Nearby

Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.